Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Memphis, TN

February 23, 20198 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 23, 2019, 12:45 AM CST for 8 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 12:45 AM CST (06:45 UTC)
Expired
Feb 23, 2019, 3:45 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, Itawamba County, MS, Lee County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 6.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS54 KMEG 230645
FFWMEG
MSC009-057-081-115-117-139-141-145-230945-
/O.NEW.KMEG.FF.W.0016.190223T0645Z-190223T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1245 AM CST SAT FEB 23 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northern Pontotoc County in northeastern Mississippi...
  Union County in northeastern Mississippi...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Southern Tippah County in northeastern Mississippi...
  South central Benton County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Prentiss County in northeastern Mississippi...

* Until 345 AM CST.

* At 1244 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Tupelo, Booneville, New Albany, Pontotoc, Fulton, Baldwyn,
  Tishomingo State Park, Saltillo, Guntown, Belmont, Mantachie, Ecru,
  Tishomingo, Fairview, Keownville, New Harmony, Pratts Friendship,
  Burton, Wheeler and Sandy Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3426 8818 3427 8918 3465 8917 3466 8814

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 11:42 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 22, 11:42 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1142 PM CST Fri Feb 22 2019

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 913 PM CST Fri Feb 22 2019/

DISCUSSION...

Skies are cloudy across much of the forecast area this evening
with temperatures ranging from the lower 40s to upper 50s. Rain
continues to move across the forecast area with the heavier
rainfall occurring across north Mississippi at this time. Several
areal flood warnings remain in effect for a large portion of north
Mississippi extending into southern sections of west Tennessee.

A surface warm front remains over central Mississippi at this
time. The warm front is expected to lift north overnight which
will help to destabilize the atmosphere and bring a better chance
of thunderstorms to the region. Temperatures at some locations
have dropped lower than forecasted lows so have made some
adjustments.

ARS

PREV DISCUSSION... /issued 250 PM CST Fri Feb 22 2019/

DISCUSSION...

Rain basically falling in all Midsouth counties this
afternoon...with the heaviest swath starting to lift north into
the I-40 corridor. Several flash flood and areal flood warnings
are in effect across the southern half of the CWA...and with good
reason for many roads are closed...evacuations have taken place
and damage to buildings have been reported. 24-hour precipitation
totals as of 8am this morning have ranged from 4-6 inches across
north Mississippi and portions of southwest Tennessee. Since then
another half to one and half inches has fallen. One element that
hasn't been seen so far has been lightning strikes...with
activity remaining in the ARKLATEX. Temperatures ranged from the
mid 40s north to near 60F south. Winds were easterly at 5-15mph.

For tonight and tomorrow...closed upper low in southern Arizona is
progged by the models to track east to the Texas Panhandle by
tomorrow morning before turning northeast to Wisconsin by
tomorrow night. On the surface cyclogenesis on the Lee of the
Rockies will initiate tonight with a 995mb central pressure by
23/12z. This low will track towards the Upper Midwest during the
day swinging both a warm front north and and a cold/occluded
front east. The shield of rain occurring now across the Midsouth
well ahead of the warm front seen near I-20 will gradually lift
north tonight...with thunder likely as the LLJ increases to
45-50kts. A few surface-based storms may form after midnight as
CAPE also increases. One or two of these storms could briefly
reach severe limits with rotation as well. The warm front may not
reach the TN/KY border until near noon tomorrow. At which time a
pre-frontal trough out ahead of the cold front should start
sparking off a broken line of storms from roughly Little Rock
south to northern Louisiana. With forecast soundings showing no
CIN as far north as I-40 a few discrete cells may also form
farther east in the warm sector...especially over north
Mississippi where peeks of sun may be observed and the highest
severe weather ingredients will converge. Height falls of 20-30DM
will overspread the Midsouth during the afternoon's advancing
convective line. Interesting to see the near 1500 j/kg CAPE over
northeast Mississippi off the ECMWF. Typically the Euro is more
conservative. Though straight line winds are the main threat a
strong/significant tornado is now possible...especially with any
discrete cell. Convection will exit the far southeast counties
early tomorrow evening with gradual clearing. Now for the
flooding/rainfall. Unfortunately an additional 2-4 inches may fall
tonight north of a Clarksdale to Corinth MS line...with 1-2
inches over the far south and across the far north. Ongoing flood
warnings will likely be extended and expanded. Already seeing
large trees falling from the ground saturation and 15kts of
wind...so it's not taking much. Guidance shows south winds
increasing tomorrow to 15-25mph with higher gusts...so a wind
advisory for most of the region has been issued. Winds will
continue behind the front tomorrow evening as they veer westerly.
Power outages are expected and may be prolonged.

Sunday through Thursday...a much drier pattern next week with a
zonal flow aloft. Minor disturbances will bring more clouds than
anything starting Tuesday...but a few isolated sprinkles can't be
ruled out. Temperature highs will generally be in the 50s with
lows in the 30s and 40s.

JAB

&&

.AVIATION...
/06z TAFs/

Ceilings are all over the place this at this time but are expected
to generally decrease to IFR as showers and thunderstorms lift
north across the forecast area. Winds will gradually veer from
east and northeast initially to the south and southeast as a warm
front lifts north across the Mid-South late tonight and early
Saturday. Winds will eventually become gusty by midday with gusts
over 30 kts at times.

Thunderstorms will be possible at all sites tonight but we
anticipate a bit of a lull Saturday morning. However, a line of
storms is expected to develop along a prefrontal trough a
potential secondary line developing along the main front. Storms
on Saturday may be severe with damaging winds and heavy rainfall.
Storms will end from west to east during the afternoon and early
evening with dry weather thereafter. Expect reduced visibility and
ceilings until the front passes on Saturday.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
     Lee AR-Mississippi-Phillips-St. Francis.

     Wind Advisory from 10 AM Saturday to midnight CST Saturday night
     for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch through Saturday evening for Pemiscot.

     Wind Advisory from 10 AM Saturday to midnight CST Saturday night
     for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory from 10 AM Saturday to midnight CST Saturday night
     for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 10 AM Saturday to midnight CST Saturday night
     for Carroll-Crockett-Dyer-Fayette-Gibson-Hardeman-Haywood-
     Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 22, 2:47 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 PM CST Fri Feb 22 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-232300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 PM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Flash flooding will be possible over a large portion of the
Midsouth tonight. River flooding will continue through all the
Midsouth.

There is Marginal Risk of severe thunderstorms over northwest
Mississippi and east central Arkansas tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is an Enhanced Risk of severe thunderstorms Saturday across
the Midsouth. Damaging winds and flash flooding will be primary
threats...with a secondary threat for a few tornadoes.

A wind advisory is in effect for a large portion of the Midsouth
from Saturday late morning to midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through midevening Saturday.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:13 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more6 hr
Feb 22, 9:16 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 22, 10:37 PM CSTAreal Flood AdvisoryMEGCoahoma, Quitman, Tallahatchie, Tunica3 hr
Feb 23, 12:14 AM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 23, 1:41 AM CSTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Pontotoc, Quitman, Tallahatchie and 3 more3 hr
Feb 23, 3:09 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Tallahatchie, Yalobusha18 hr
Feb 23, 3:13 AM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc18 hr
Feb 23, 3:39 AM CSTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Feb 23, 4:07 AM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo3 hr
Feb 23, 4:39 AM CSTAreal Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Pontotoc, Quitman and 5 more18 hr
Feb 23, 5:36 AM CSTAreal Flood WarningMEGAlcorn, Benton, Marshall, Tippah15 hr
Feb 23, 5:57 AM CSTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Feb 23, 6:40 AM CSTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tippah, Tishomingo and 1 more18 hr
Feb 23, 6:53 AM CSTAreal Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo15 hr
Feb 23, 8:35 AM CSTSpecial Weather StatementMEGTishomingo25 min
Feb 23, 1:27 PM CSTFlash Flood WarningMEGLafayette6 hr
Feb 23, 3:39 PM CSTSpecial Weather StatementMEGPontotoc, Union51 min
Feb 23, 3:52 PM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica38 min
Feb 23, 3:54 PM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Union36 min
Feb 23, 4:04 PM CSTTornado WarningMEGPrentiss, Tippah, Union26 min
Feb 23, 4:13 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe47 min
Feb 23, 4:20 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Feb 23, 4:22 PM CSTTornado WarningMEGItawamba, Monroe38 min
Feb 23, 4:50 PM CSTSevere Thunderstorm WarningMEGItawamba10 min
Feb 23, 4:53 PM CSTTornado WarningMEGTishomingo24 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.